Delaware, 2014Flash Flood in Delaware, June 10, 2014
June 10, 2014 · NWS PHI · 1 event in 1 county or zone
A nearly stationary frontal boundary focused slow moving thunderstorms with heavy rain in New Castle County during the afternoon of the 10th. This caused flash flooding in the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary focused slow moving thunderstorms with heavy rain in New Castle County during the afternoon of the 10th. This caused flash flooding in the county. Doppler Radar storm total estimates exceeded three inches in north central New Castle County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 10, 2:38 PM EST, 7 minutes earlier.
Area forecast discussion, Jun 10, 2:38 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 PM EDT TUE JUN 10 2014
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY IS FORECAST TO REMAIN NEAR OUR REGION
THROUGH WEDNESDAY NIGHT BEFORE GRADUALLY LIFTING NORTH OF THE AREA
AS A WARM FRONT DURING THURSDAY. A COLD FRONT IS THEN EXPECTED TO
CROSS THE MID ATLANTIC STATES FRIDAY NIGHT AS ITS ASSOCIATED LOW
PRESSURE LIFTS NORTH FROM THE GREAT LAKES INTO CANADA. OVER THE
WEEKEND, HIGH PRESSURE WILL BUILD ACROSS THE REGION BEFORE MOVING
OFFSHORE ON MONDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HIGH DEWPOINT AIR CONTINUES OVER THE REGION OVERNIGHT. ONGOING
CONVECTION AT THE START OF THIS TIME PERIOD IS GENERATING LOCALLY
HEAVY RAINFALL RATES AND LOCALIZED FLASH FLOODING WILL BE A
POSSIBILITY INTO THE EARLY EVENING. CONVECTION WILL EBB AS THE
EVENING PROGRESSES BUT SLIGHT CHANCE POPS WERE CONTINUED AFTER
MIDNIGHT FOR WIDELY SCATTERED SHOWER POTENTIAL. PATCHY FOG WAS
ALREADY IN THE GRIDS FOR LATER TONIGHT AND WAS RETAINED.
TEMPERATURES ARE A MET/MAV BLEND OVERNIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
BACKDOOR COLD FRONT WITH HIGH PRESSURE TO OUR NORTHEAST IS STILL
EXPECTED AND HIGH TEMPERATURES FOR THE CENTRAL AND EASTERN PARTS OF
THE AREA ARE LOWER VS. TUESDAY TEMPERATURES DUE TO THE ONSHORE FLOW.
PATCHY FOG IS EXPECTED INTO THE MID-MORNING HOURS.
POPS INCREASE AS WE MOVE INTO THE AFTERNOON HOURS, WITH HIGHEST
VALUES TO THE WEST, AS IMPULSE RIDING OVER FRONTAL BOUNDARY BRINGS
INCREASED RISK OF PRECIPITATION. HIGHER QPF EXPECTED TOWARD THE
WESTERN PART OF THE AREA.
TEMPERATURES ARE A MET/MAV BLEND ON WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AN UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
FIRST PART OF THE LONG TERM PERIOD. INTO WEDNESDAY NIGHT, A WEAK
FRONTAL BOUNDARY THAT HAS LINGERED ACROSS THE REGION IS FORECAST TO
HAVE PUSHED TO OUR SOUTH AS A BACKDOOR TYPE COLD FRONT, WITH AN AREA
OF HIGH PRESSURE CENTERED WELL TO OUR NORTH ACROSS NORTHERN NEW
ENGLAND AND THE CANADIAN MARITIMES. WITH THIS BOUNDARY REMAINING
JUST SOUTH OF THE REGION AND A CONTINUED MUGGY AIRMASS IN PLACE, WE
HAVE KEPT MOSTLY CHANCE POPS ACROSS THE FORECAST AREA AS SOME
LINGERING SCATTERED SHOWERS AND/OR ISOLATED TSTORMS ARE POSSIBLE.
POPS INCREASE THEN INTO THE LIKELY RANGE FOR MOST OF THE CWA
THURSDAY AS THE PREVIOUSLY MENTIONED FRONTAL BOUNDARY LIFTS BACK
NORTHWARD AS A WARM FRONT. THERE ARE SOME MODEL DIFFERENCES AS TO
HOW FAST THIS WARM FRONT LIFTS NORTH DURING THURSDAY, BUT IT WILL
PROVIDE ADDITIONAL FORCING TO TRIGGER MORE SCATTERED SHOWER/TSTORM
ACTIVITY. WHILE INSTABILITY STILL LOOKS MARGINAL, PWATS WILL
CONTINUE TO BE MOSTLY IN THE 1.5 TO 1.8 INCH RANGE, MAKING HEAVY
RAIN THE MAIN CONCERN WITH ANY CONVECTION.
WITH THE WARM FRONT NORTH OF OUR REGION INTO FRIDAY AND A COLD FRONT
APPROACHING FROM THE WEST DURING THE DAY, MORE CONVECTIVE ACTIVITY
IS EXPECTED. HIGH LIKELY POPS ARE IN PLACE AS A LEE-SIDE TROUGH
SHOULD DEVELOP INTO THE AFTERNOON, HELPING TO ACT A TRIGGER. IN
ADDITION, THERE LOOKS TO BE BETTER INSTABILITY AND SHEAR FRIDAY TO
SUPPORT SOME STRONGER TO POSSIBLY SEVERE STORMS, WITH THE HEAVY RAIN
THREAT ALSO CONTINUING.
IMPROVING CONDITIONS LOOK TO BE IN STORE GOING INTO THE WEEKEND.
WHILE THERE ARE SOME MODEL DIFFERENCES BETWEEN THE GFS, ECMWF, AND
OTHERS REGARDING THE TIMING OF THE EXITING COLD FRONT EARLY
SATURDAY, THE GENERAL TREND IS FOR CLEARING AS AN AREA OF HIGH
PRESSURE TO OUR WEST BEGINS TO BUILD INTO THE MID ATLANTIC. WE HAVE
KEPT SOME SLIGHT CHANCE POPS FOR ISOLATED SHOWERS/TSTORMS ACROSS OUR
EASTERN ZONES EARLY SATURDAY, BUT OTHERWISE THE MAJORITY OF THE DAY
LOOKS TO BE PRECIP-FREE WITH SOME SUNSHINE AS A DRIER, MORE
COMFORTABLE AIRMASS BUILDS INTO THE REGION, WITH DEWPOINTS FORECAST
TO DROP BACK INTO THE 50S FOR MUCH OF THE AREA.
SUNDAY ALSO LOOKS TO BE A PLEASANT MID-JUNE DAY WITH HIGH PRESSURE
STRETCHING ACROSS THE REGION ALLOWING FOR AMPLE SUNSHINE AND
RELATIVELY COMFORTABLE HUMIDITY LEVELS. GOING INTO EARLY NEXT WEEK,
HIGH PRESSURE IS FORECAST TO MOVE OFFSHORE MONDAY, WITH THE NEXT
SYSTEM APPROACHING OUR REGION FROM THE MIDWEST GOING INTO TUESDAY.
WITH UNCERTAINTY AND MODEL DIFFERENCES INCREASING AT THIS EXTENDED
TIMEFRAME, WE MOSTLY WENT WITH A CONTINUITY/WPC GUIDANCE BLEND AND
KEPT MONDAY MAINLY DRY, WITH SOMEWHAT INCREASING PRECIP CHANCES INTO
SLIGHT CHANCE FOR MONDAY NIGHT INTO TUESDAY AS THERE MAY BE SOME
SHORTWAVE ENERGY ALOFT TO AID IN SOME SCATTERED SHOWER/TSTORM
DEVELOPMENT.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
TONIGHT...WIDELY SCATTERED CONVECTION MAY AFFECT SOME OF THE TAF
SITES THRU 23Z. OTHERWISE, VFR CONDITIONS EARLY THIS EVENING TREND
DOWN TO IFR AT ALL LOCATIONS DURING THE EVENING/EARLY MORNING HOURS
AS FOG REDEVELOPS OVER THE REGION WITH REDUCTIONS IN CEILING AND
VISIBILITY. LIFR CONDITIONS ARE POSSIBLE AFTER 06Z. LIGHT EASTERLY
WINDS BECOME LIGHT AND VARIABLE OVERNIGHT.
WEDNESDAY...IFR CONDITIONS AT THE START OF THE DAY IMPROVE TO MVFR
AND THEN VFR AS FOG DIMINISHES IN THE MID MORNING HOURS. PREVAILING
EAST TO NORTHEAST WIND AROUND 10 KNOTS DEVELOPS DURING THE MORNING
AS BACKDOOR COLD FRONT PUSHES THROUGH THE REGION. SCATTERED SHOWERS
ACTIVITY IS POSSIBLE BY MID TO LATE AFTERNOON AND MAY LOCALLY REDUCE
CONDITIONS BELOW VFR.
OUTLOOK...
WEDNESDAY NIGHT THROUGH FRIDAY...SCATTERED SHWR/TSTORM ACTIVITY AT
TIMES COULD PRODUCE MVFR OR LOWER CONDITIONS, AND THERE MAY ALSO BE
SOME LOWER CLOUDS/FOG LATE-NIGHT TO EARLY MORNING IN THIS TIMEFRAME
CREATING MVFR OR LOWER CONDITIONS. THE MOST WIDESPREAD SHWR/TSTORM
ACTIVITY IS EXPECTED FRIDAY WITH AN APPROACHING COLD FRONT.
SATURDAY...POSSIBLE SUB-VFR EARLY IMPROVING TO VFR CONDITIONS.
SUNDAY...VFR CONDITIONS.
&&
.MARINE...
SOME SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING. LIGHT AND
VARIABLE WINDS OVERNIGHT WITH SOME PATCHY FOG REDUCING VISIBILITY
DOWN TO 2 MILES AT TIMES. ENE FLOW DEVELOPS ON WEDNESDAY AS A
BACKDOOR COLD FRONT PUSHES INLAND. WINDS AND SEAS REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THRU WEDNESDAY.
OUTLOOK...
WEDNESDAY NIGHT THROUGH FRIDAY...SUB-ADVISORY CONDITIONS ARE
EXPECTED. SOME SCATTERED SHOWERS/TSTORMS WILL BE POSSIBLE, THOUGH,
EACH DAY, WITH LOCALLY REDUCED VISIBILITIES IN ANY ACTIVITY.
SATURDAY AND SUNDAY...CONTINUED SUB-ADVISORY CONDITIONS AS HIGH
PRESSURE BUILDS ACROSS THE REGION AND AREA WATERS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...KLINE
NEAR TERM...SZATKOWSKI
SHORT TERM...SZATKOWSKI
LONG TERM...KLINE
AVIATION...SZATKOWSKI/KLINE
MARINE...SZATKOWSKI/KLINE
Hazardous weather outlook, Jun 10, 3:15 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT TUE JUN 10 2014
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-110815-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
415 AM EDT TUE JUN 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE REST OF THIS WORK WEEK WILL CONTINUE TO FEATURE A MUCH MORE
HUMID AIR MASS WHICH WILL CONTINUE THE CHANCES FOR HEAVY
DOWNPOURS WITH ANY SHOWERS OR THUNDERSTORMS. WHILE THE THREAT CAN
NOT BE RULED OUT FOR ANY DAY, WEDNESDAY APPEARS TO BE THE RELATIVE
LULL DAY. CHANCES WILL THEN INCREASE FOR BOTH HEAVY RAIN AND
STRONGER THUNDERSTORMS AS THE WORK WEEK CONCLUDES LIKELY PEAKING
ON FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-110815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EDT TUE JUN 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SOME PATCHY FOG COULD OCCUR INTO FRIDAY WITH THE THREAT FOR
STRONGER THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, New Castle
- When
- June 10, 2:45 PM EST to 4:45 PM EST
- Where
- New Castle County, 0.93 mi WNW of Duross Hgts to 0.98 mi ENE of Christiana
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.686, -75.636
Heavy rain led to flash flooding of roadways around the intersection of Interstate 95 and Churchmans Road in the northeast part of White Clay Hundred. The left lanes of Interstate 95 in both directions were flooded. Southbound Interstate 95 was down to one lane open. Southbound Delaware State Route 1 was closed at Interstate 95 due to flooding. The ramps from Churchmans Road were also flooded. Sand and mud runoff spilled onto the Delaware State Route 1 ramp from the Christina Mall. The heavy rain also caused a gas station's canopy collapse at University Plaza in Christina. Doppler Radar storm total estimates reached between 3 and 4 inches in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, June 10, 2014$395,000 · EF0 · 29 events
- Flash Flooding and Hail in West Virginia, June 10 to 13, 20141 injured · $286,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 10, 2014$340,000 · 1.5 in hail · 17 events
- Damaging Winds in Kentucky, June 10, 2014$2,000 · 56 kt wind · 89 events
- Damaging Winds in Kentucky, June 10, 2014$360,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, June 10, 20141 injured · $98,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Tennessee, June 10, 2014$76,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Virginia, June 10 to 11, 2014$86,000 · 1.25 in hail · 16 events
- Damaging Winds in Virginia, June 10, 2014$65,000 · 55 kt wind · 7 events
- Tornado and Hail in Alabama, June 10, 2014$20,000 · EF1 · 6 events
- Damaging Winds in Ohio, June 10, 2014$51,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in North Carolina, June 10, 2014$33,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524801.